Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 107, NWS Green Bay, WI

July 17, 2007Langlade County, Menominee County, Shawano County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2007, 3:44 PM CDT for Langlade County, Menominee County, Shawano County, Wisconsin. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 3:44 PM CDT (20:44 UTC)
Expired
Jul 17, 2007, 4:30 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Langlade County, WI, Menominee County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 89 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:25 PM CDTTSTM WND DMG2 W Bowler, WIPOWER LINES DOWN
Jul 17, 4:30 PM CDTTSTM WND DMG3 S Bowler, WILARGE TREE DOWN ACROSS COUNTY HWY J

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 172044
SVRGRB
WIC067-078-115-172130-
/O.NEW.KGRB.SV.W.0107.070717T2044Z-070717T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN NORTH CENTRAL WISCONSIN...
  MENOMINEE COUNTY IN NORTHEAST WISCONSIN...
  SHAWANO COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 430 PM CDT

* AT 340 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL...AND WINDS TO 60 MPH.  THIS STORM
  WAS LOCATED 13 MILES NORTHWEST OF NEOPIT...OR ABOUT 8 MILES
  SOUTHEAST OF ANTIGO...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHLOX BY 350 PM...
  MATTOON BY 400 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4519 8896 4511 8919 4477 8900 4488 8869

$$

KURIMSKI
3 follow-up statements
000 
WWUS53 KGRB 172058
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT TUE JUL 17 2007

WIC067-078-115-172130-
/O.CON.KGRB.SV.W.0107.000000T0000Z-070717T2130Z/
LANGLADE-MENOMINEE-SHAWANO-
358 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SHAWANO...MENOMINEE AND LANGLADE COUNTIES...

AT 357 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL...AND WINDS TO 60 MPH.  THIS STORM
WAS LOCATED NEAR PHLOX...OR ABOUT 12 MILES SOUTHEAST OF ANTIGO...
MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOPIT BY 425 PM...
  MORGAN BY 430 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4519 8896 4511 8919 4477 8900 4488 8869

$$

KURIMSKI
000 
WWUS53 KGRB 172110
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
406 PM CDT TUE JUL 17 2007

WIC067-172116-
/O.CAN.KGRB.SV.W.0107.000000T0000Z-070717T2130Z/
LANGLADE-
406 PM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR LANGLADE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY.

LAT...LON 4508 8886 4503 8900 4503 8915 4477 8900
      4488 8869

$$

WIC078-115-172130-
/O.CON.KGRB.SV.W.0107.000000T0000Z-070717T2130Z/
MENOMINEE-SHAWANO-
406 PM CDT TUE JUL 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SHAWANO AND MENOMINEE COUNTIES...

AT 405 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL...AND WINDS TO 60 MPH.  THIS STORM
WAS LOCATED NEAR MATTOON...OR ABOUT 14 MILES SOUTHEAST OF ANTIGO...
MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEOPIT BY 425 PM...
  MORGAN BY 430 PM...

SEVERE THUNDERSTORMS PRODUCE STRONG WINDS AND HAIL. STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. IF OUTDOORS...GO TO A STURDY SHELTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4508 8886 4503 8900 4503 8915 4477 8900
      4488 8869

$$

KURIMSKI
000 
WWUS53 KGRB 172127
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
427 PM CDT TUE JUL 17 2007

WIC078-115-172137-
/O.EXP.KGRB.SV.W.0107.000000T0000Z-070717T2130Z/
MENOMINEE-SHAWANO-
427 PM CDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR SHAWANO AND MENOMINEE COUNTIES
EXPIRES AT 430 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4508 8886 4503 8900 4503 8915 4477 8900
      4488 8869

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:40 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 17, 3:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT TUE JUL 17 2007

.SHORT TERM...TNGT AND WED. WEAK SOUTHEASTERLY WIND PULLED
H925-850 MOISTURE NORTH OVER THE REGION TODAY...WHICH PRODUCED
SCATTERED CLOUDS ACROSS CENTRAL WISCONSIN. FARTHER TO THE
NORTH...DIFFERENTIAL HEATING FROM THE CLOUDS TO THE SOUTH AND THE
SUNNY TO PARTLY CLOUDY SKIES TO THE NORTH PRODUCED SEVERAL SLOW
MOVING SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN...OVER
VILAS...ONEIDA...AND LANGLADE COUNTIES. THESE SHOWERS AND
THUNDERSTORMS WERE KICKED OFF BY AXIS OF MODERATE INSTABILITY
EDGING NORTH OVER NC WI...SBCAPE OF AROUND 1000 J/KG...ALONG WITH
A WEAK SHORTWAVE PASSING OVER NORTHERN WI. AT THIS TIME...EXPECT
THE INTENSITY OF THE SHOWERS AND THUNDERSTORMS TO DIMINISH THIS
EVENING OVER THE NORTH...AS WE LOSE DAYTIME HEATING AND THE
SHORTWAVE SLIDES TO THE EAST.

FOR THE REST OF THE SHORT TERM PERIOD...REGION REMAINS IN NW FLOW
ALOFT...WHICH MAKES IT HARD TO GET A GOOD HANDLE ON THE TIMING OF
PCPN AT THIS TIME...BUT BELIEVE THE PCPN CHANCES WILL DIMINISH
DURING THE OVERNIGHT HOURS...WITH MAYBE A FEW SHOWERS OR
THUNDERSTORMS ATTEMPTING TO PUSH INTO THE SRN OR WRN PART OF THE
CWA...DEPENDING ON LOCATION OF UPSTREAM CONVECTION.

NEXT WAVE OF ENERGY AND MOISTURE DROPS ACROSS THE REGION ON
WED...SO HAVE KEPT THE EXISTING CHANCE POPS IN AND MADE SOME MINOR
TWEAKS. NE WI SEEMS TO BE SITUATED BETWEEN THE TWO STRONGEST
PIECES OF ENERGY...WITH THE WARM FRONT STILL ATTEMPTING TO SLIDE N
ACROSS FAR SRN WI AND THE NEXT SHORT WAVE SLIDING ACROSS UPPER
MICHIGAN. BUT BELIEVE WEAK TROUGH SLIDING ACROSS THE AREA DURING
THE LATE MORN AND INTO THE AFTN WILL BRING SOME SHOWERS AND
THUNDERSTORMS TO THE AREA. INSTABILITY LOOKS TO INCREASE AHEAD OF
THE TROUGH ON WEDNESDAY...WITH CAPE VALUES RISING INTO THE
1000-1500 RANGE...WITH VALUES APPROACHING 2000 OVER CENTRAL WI
DURING THE AFTERNOON. LI VALUES ALSO INCREASE TOWARDS THE -2 TO -4
RANGE. SHEAR LOOKS TO BE PRESENT IN THE 2-6KM RANGE AND IS SIMILAR
TO TODAY...30-40KTS...WHICH SHOULD BE ENOUGH TO TILT SOME OF THE
DEVELOPING UPDRAFTS. BUT OVERALL...BELIEVE THE SEVERE THREAT IS
LIMITED.

TEMPERATURES LOOKED TO BE IN GOOD SHAPE...SO HAVE ONLY MADE MINOR
TWEAKS.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY. WE MIGHT GET TO
AVOID A HEAT WAVE IF THE 12Z GFS IS CORRECT. IT HAS ONCE AGAIN
COMES UP WITH A CUTOFF LOW THAT FORMS OVER WESTERN PENNSYLVANIA ON
SATURDAY AND THEN RETROGRADES TO THE NORTHWEST EARLY NEXT WEEK. IF
THIS IS CORRECT THEN OUR FORECAST AREA WILL BE SPARED 90 DEGREE
HEAT AND HIGH HUMIDITIES THAT WERE FORECAST BY THE MODELS
YESTERDAY. THE 12Z ECMWF IS SOMEHWAT SIMILAR TO THE GFS THOUGH THE
SYSTEM PULLS EAST A LITTLE QUICKER. SO WE TRIMMED OUR TEMPERATURES
BACK ABOUT 3-5 DEGREES EARLY NEXT WEEK BUT STAYED AWAY FROM A MORE
DRASTIC CHANGE DUE TO THE INCONSISTENCIES OF THE MODELS. IN THE
SHORTER RANGE A COLD FRONT WILL MOVE ACROSS THE AREA WEDNESDAY
NIGHT AND BRING SCATTERED SHOWERS AND THUNDERSTORMS AND BE
FOLLOWED BY COOL...DRY WEATHER FOR THURSDAY AND FRIDAY.

&&

.AVIATION...EXPECT SHOWER AND THUNDERSTORM COVERAGE TO DIMINISH
THIS EVENING WITH THE LOSS OF DAYTIME HEATING. OTHERWISE...CLOUD
COVER AND POSSIBLE FOG REMAINS AN ISSUE FOR MOST SITES. THE AMOUNT
OF CLOUD COVER WITH DETERMINE THE EXTENT OF THE FOG...AND BELIEVE
THAT THE BEST CHANCES FOR CLEARING ARE ACROSS THE NORTH...SO HAVE
LOWER VISBY IN RHI TAF.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 17, 3:40 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
340 AM CDT TUE JUL 17 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
340 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY SOUTH
OF A LINE FROM WAUSAU...TO APPLETON...TO MANITOWOC. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NECESSARY TODAY OR
TONIGHT. SPOTTERS SHOULD FORWARD ANY REPORTS OF RAINFALL OVER 1
INCH TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-564-181100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
340 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT...MAINLY
SOUTH OF MANITOWOC. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF
THE STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY INTO THURSDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

SKOWRONSKI

In the hours before

Special weather statement, Jul 17, 3:03 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT TUE JUL 17 2007

WIZ019-020-031-172030-
LANGLADE-MENOMINEE-SHAWANO-
303 PM CDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH LANGLADE...MENOMINEE AND
SHAWANO COUNTIES...

AT 258 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ANTIGO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ANTIGO AROUND 310 PM...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI
Special weather statement, Jul 17, 3:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT TUE JUL 17 2007

WIZ019-020-031-172130-
LANGLADE-MENOMINEE-SHAWANO-
323 PM CDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH LANGLADE...MENOMINEE AND
SHAWANO COUNTIES...

AT 319 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ANTIGO...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  5 MILES WEST OF NEOPIT AROUND 430 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KURIMSKI
Special weather statement, Jul 17, 3:28 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
328 PM CDT TUE JUL 17 2007

WIZ019-020-031-172100-
LANGLADE-MENOMINEE-SHAWANO-
328 PM CDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH LANGLADE...MENOMINEE AND
SHAWANO COUNTIES...

AT 323 PM...DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS NEAR
ANTIGO...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GREATER THAN 40 MPH...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  NEOPIT AROUND 400 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:03 PM CDTSevere Thunderstorm WarningGRBShawano29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.